Tennessee, 2011

Hail and Damaging Wind in Tennessee, September 25, 2011

September 25, 2011 · NWS MEG · 4 events in 2 counties and zones

A cold front moved across the region and interacted with a moist and unstable airmass to produce numerous showers and thunderstorms. A few storms became severe across Southwest Tennessee producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved across the region and interacted with a moist and unstable airmass to produce numerous showers and thunderstorms. A few storms became severe across Southwest Tennessee producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 25, 1:29 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 25, 1:29 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
229 PM CDT SUN SEP 25 2011

.DISCUSSION...

A COLD FRONT...CURRENTLY LOCATED FROM JONESBORO ARKANSAS TO HOT
SPRINGS ARKANSAS...WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE
MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS HAVE YET TO DEVELOP
THIS AFTERNOON ALONG THE FRONT. THERE WILL CONTINUE TO BE NARROW
WINDOW FOR SEVERE STORMS THROUGH SUNSET. THEREAFTER...THE LOSS OF
DAYTIME HEATING SHOULD PUT AN END TO THE THREAT. THE BEST LOCATION
TO SEE SEVERE WEATHER REMAINS ACROSS EAST-CENTRAL ARKANSAS AND
NORTHWEST MISSISSIPPI WHERE CLOUD BREAKS HAVE OCCURRED ALLOWING
FOR GREATER INSTABILITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS FROM THE SEVERE STORMS. HOWEVER...CANNOT RULE OUT AN
ISOLATED TORNADO DUE TO THE HIGH HELICITY VALUES ACROSS THE AREA
DUE TO THE DEVELOPING SFC LOW ALONG THE FRONT OVER SOUTHWEST ARKANSAS.
HOWEVER...CLOUDS WILL BE MOVING BACK INTO EAST-CENTRAL ARKANSAS
SHORTLY WHICH MAY PUSH THE BEST SEVERE WEATHER LOCATION TO JUST
NORTHWEST MISSISSIPPI. AFTER MIDNIGHT...BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL SHIFT TO WEST TENNESSEE AND NORTH
MISSISSIPPI. LOWS WILL RANGE FROM THE UPPER 40S ACROSS NORTHEAST
ARKANSAS THANKS TO CLEARING BEHIND THE FRONT TO THE MID 60S ACROSS
NORTHEAST MISSISSIPPI.

FRONT WILL CONTINUE TO PUSH EAST ACROSS PORTIONS OF WEST TENNESSEE
NEAR THE TENNESSEE RIVER AND NORTHEAST MISSISSIPPI ON MONDAY.
MEANWHILE...THE UPPER LOW WILL CONTINUE TO MEANDER AROUND CENTRAL
ILLINOIS. THIS MAY PREVENT CLOUDS FROM CLEARING AS RAPIDLY BEHIND
THE FRONT. WILL KEEP PARTLY CLOUDY CONDITIONS GOING BEHIND THE
FRONT. HIGHS WILL BE IN THE 70S.

MONDAY NIGHT THROUGH WEDNESDAY...MODELS SEEM TO BE IN PRETTY GOOD
AGREEMENT NOW THAT FRONT SHOULD PUSH SOUTH AND REMAIN FAR ENOUGH
SOUTH OF THE CWA. WILL REMOVE CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS SOUTHERN PORTIONS OF THE CWA. MEANWHILE...THE UPPER LEVEL LOW
WILL CONTINUE TO MEANDER AROUND THE ILLINOIS/INDIANA CORRIDOR. WRAP
AROUND SHOWERS FROM THE UPPER LOW COULD MOVE INTO PORTIONS OF THE
MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING THIS TIME FRAME
DEPENDING ON THE EXACT LOCATION OF THE UPPER LOW AT THE TIME. THE
GFS REMAINS DRY WHILE THE NAM INDICATES THE POSSIBILITY OF
PRECIPITATION. FOR NOW WILL CONTINUE WITH A DRY FORECAST. LOWS WILL
MAINLY BE IN THE 50S WITH HIGHS IN THE LOWER TO MID 80S.

THURSDAY INTO THURSDAY NIGHT...ANOTHER COLD FRONT WILL SLIDE INTO
THE MIDSOUTH. MODELS INDICATE THE LACK OF MOISTURE SHOULD ALLOW THE
FRONT TO COME THROUGH DRY. COOLER AIR WILL FILTER INTO THE AREA
BEHIND THE FRONT.

FRIDAY INTO NEXT WEEKEND...COOL SFC HIGH PRESSURE WILL BUILD INTO
THE AREA ON FRIDAY PROVIDING PLEASANT AUTUMN CONDITIONS. AN UPPER
RIDGE WILL GRADUALLY BUILD OVER THE AREA THROUGH THE WEEKEND
CONTINUING THE BEAUTIFUL CONDITIONS. SKIES WILL BE CLEAR WITH HIGHS
IN THE 70S AND LOWS IN THE MID 40S TO UPPER 50S.

KRM

&&

.AVIATION...

18Z TAFS

SCATTERED TO NUMEROUS SHRAS AND TSRA PREVAIL OVER NORTHEAST
SECTIONS OF THE MIDSOUTH ATTM THOUGH THE TAF SITES ARE RELATIVELY
QUIET FOR THE MOMENT. A POTENT PIECE OF ENERGY ROTATING AROUND
THE LARGE UPPER LOW NORTH OF THE AREA WILL DEVELOP AND PUSH A COLD
FRONT ACROSS THE MIDSOUTH LATE THIS AFTERNOON INTO THE EVENING.
SHRAS AND TSRAS WILL DEVELOP ALONG THE FRONT AND PUSH ACROSS THE
AREA. ATTM IT LOOK LIKE THE STRONGEST PORTION OF THE LINE WILL
PROBABLY BE TO THE SW OF MEMPHIS TOWARD SOUTHERN ARKANSAS PERHAPS
MOVING INTO NORTHWEST MISSISSIPPI BY EVENING AND WEAKENING AS IT
HEADS EAST. LOOKS LIKE MAINLY VFR CONDS OUTSIDE TSRAS UNTIL THE
FRONT PASSES EACH SITE THEN A PERIOD OF MVFR CIGS WITH LEFTOVER
SHRAS. CONDS WILL LIFT BACK TO VFR FROM NW TO SE AS DRIER AIR
MOVES IN BEHIND THE FRONT. WINDS WILL BE FROM THE SOUTH AHEAD OF
THE FRONT AT 12-14 KTS WITH HIGHER GUSTS EXCEPT AT KJBR WHERE LIGHTER
ESE WINDS WILL PREVAIL. AFTER THE FRONT PASSES WINDS WILL SHIFT
AROUND TO THE N OR NW. THANKS TO THE CWSU FOR COLLABORATION.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  56  76  57  82 /  80  10  10  10
MKL  55  73  49  80 /  90  10  10  10
JBR  49  73  52  80 /  40  10  10  10
TUP  64  75  55  83 /  90  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 25, 2:34 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT SUN SEP 25 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 PM CDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE MIDSOUTH...GENERALLY ALONG AND SOUTHEAST OF
A LINE FROM HARRISBURG ARKANSAS TO RIPLEY TENNESSEE AND TO WEST OF A LINE
FROM HUNTINGDON TENNESSEE TO PITTSBORO MISSISSIPPI. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. THE
MOST FAVORED LOCATION FOR A FEW SEVERE THUNDERSTORMS IS FROM EAST
CENTRAL ARKANSAS INTO NORTHWEST MISSISSIPPI AND PERHAPS INTO
SOUTHWEST TENNESSEE. IN THIS AREA...ISOLATED TORNADOES ARE ALSO
POSSIBLE.

LOCALLY HEAVY RAINFALL IS LIKELY ACROSS MUCH OF THE MIDSOUTH THAT MAY
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

KRM

In the hours before

Local storm report, Sep 25, 2:53 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             WYNNE                   35.23N 90.79W
09/25/2011  E1.00 INCH       CROSS              AR   TRAINED SPOTTER

&&

CDG
Local storm report, Sep 25, 3:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SUN SEP 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             EARLE                   35.27N 90.46W
09/25/2011  M1.00 INCH       CRITTENDEN         AR   PUBLIC

            AT EARLE HIGH SCHOOL.

&&

CDG
Local storm report, Sep 25, 4:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT SUN SEP 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             OSCEOLA                 35.70N 89.99W
09/25/2011  E0.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

CDG

The radar

The Memphis radar (KNQA), 22 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
September 25, 4:10 PM CST to 4:15 PM CST
Where
Shelby County, 2 mi NW of Frayser
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.240, -90.075

Hail, Shelby

When
September 25, 4:18 PM CST to 4:28 PM CST
Where
Shelby County, 0.91 mi SSW of Millington to 1.42 mi NE of East Acres
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.338, -89.905

Penny to golfball size hail was reported across the city of Millington.

Hail, Shelby

When
September 25, 4:31 PM CST to 4:36 PM CST
Where
Shelby County, Bolton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.320, -89.780

Thunderstorm Wind, Fayette

When
September 25, 5:26 PM CST to 5:31 PM CST
Where
Fayette County, 0.44 mi SW of Braden to 1.56 mi E of Braden
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.376, -89.586

Straight line winds knocked down trees along Highway 70 in Braden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347730, 347731, 347732, 347733.